North Dakota, 2002

Hail in North Dakota, August 31, 2002

August 31, 2002 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 31, 1:15 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 31, 1:15 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT SAT AUG 31 2002

THE LEADING EDGE OF THE MID LEVEL ASCENT REGION WILL OVERTAKE THE
SURFACE TROUGH ROUGHLY FROM SIOUX COUNTY NORTHEAST TO DEVILS LAKE
AROUND 22Z...AT MAX HEATING. THIS SHOULD BE WHERE THE THUNDERSTORMS
WILL FIRE UP. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE AS IT
MARCHES EAST. ALREADY...THE APPROACHING DISTURBANCE HAS SET OFF
MODERATE THUNDERSTORM ACTIVITY IN THE NORTHWEST QUARTER OF THE
STATE.

THE PASSAGE OF THIS SURFACE TROUGH WILL NOT HOWEVER BE THE END OF
THE CONVECTION THREAT THIS HOLIDAY WEEKEND...AS A WEAK AND THEN A
MODERATELY STRONG SHORT WAVE FOLLOW IN SUCCESSION SUNDAY AFTERNOON
AND SUNDAY NIGHT. THESE FEATURES WILL BRING A CHANCE OF SHOWERS AND
THUNDERSHOWERS.

LABOR DAY MONDAY WILL FINALLY PRESENT A PLEASANTLY DRY NORTHWEST
SURFACE WIND...WITH SUNNY SKIES AS A MID LEVEL RIDGE BUILDS UP OVER
THE ROCKIES.

.BIS...NONE.
RS LEBLANG

In the hours before

Special weather statement, Aug 31, 11:43 AM CST, 5 hours 2 minutes before
NDZ001-009-017-312045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1243 PM CDT SAT AUG 31 2002

SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER NORTHEAST
MONTANA HAVE MOVED INTO WESTERN WILLIAMS AND MCKENZIE COUNTIES. THE
SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST AND WILL AFFECT
NORTHWEST NORTH DAKOTA THROUGH THE AFTERNOON. MOST RAINFALL AMOUNTS
WILL BE LIGHT...THOUGH STRONGER THUNDERSTORMS MAY PRODUCE A BRIEF
PERIOD OF MODERATE RAIN. GUSTY WINDS AND DANGEROUS LIGHTNING CAN
ALSO BE EXPECTED. USE CAUTION TO ENSURE SAFETY DURING OUTDOOR
ACTIVITIES.

THOMSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rolette

When
August 31, 4:45 PM CST
Where
Rolette County, 3 mi SW of St John
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.917, -99.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310318.